Clinical evidence,mechanism, importance and management
A 42-year-old woman,taking lithium carbonate 450mg twice daily, developed signs of lithium toxicity 6 days after starting treatment with intravenous aciclovir 10 mg/kg, which was given every 8 hrs for a severe herpes zoster infection following chemotherapy. Her serum-lithium levels had risen over fourfold to 3.4 mmol/L. The reasons for this interaction are unknown but authors of report postulate that aciclovir may have inhibited renal excretion of lithium (See reference number 1).
This appears to be first and only report of this interaction, but it would now be prudent to monitor for symptoms of lithium toxicity (see Lithium, ) and consider monitoring lithium levels if high-dose intravenous aciclovir is given to any patient. The report recommends measuring lithium levels every second or third day (See reference number 1). Oral aciclovir is predicted not to interact because of its low bioavailability, and no interaction would be expected with topical aciclovir as plasma levels achieved by this route are minimal.
1. Sylvester RK,Leitch J, Granum C. Does acyclovir increase serum lithium levels? Pharmacotherapy (1996) 16, 466–8.